Iowa, 2011Funnel Cloud in Iowa, August 4, 2011
August 4, 2011 · NWS DMX · 1 event in 1 county or zone
An upper level vorticity maximum, the remnants of former tropical storm Don, moved into Iowa during the afternoon. Two areas of thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level vorticity maximum, the remnants of former tropical storm Don, moved into Iowa during the afternoon. Two areas of thunderstorms developed. One was across southern Iowa, closer to the center of the system. Conditions were more favorable in this area with CAPE values around 4000 J/kg and lifted indices around -5 C. The freezing level was near 16,000 feet, limiting the production of hail. With precipitable water values around 2.2 inches over southern Iowa, the thunderstorms that formed produced heavy rainfall. Over northwest Lucas County, rainfall of 3 to 5 inches occurred in about 2 hours. Fortunately, antecedent soil conditions were very dry and the rain caused little problems. Over northeast Iowa, a small cluster of storms formed in the Waterloo area. Numerous reports of funnel clouds were received just north of the Waterloo Airport. Though they extended about half way to the ground, there was no circulation at ground level. The storms were clearly not supercells and the funnel clouds would have produced no more than landspouts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 4, 2:23 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 4, 2:23 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT THU AUG 4 2011
.SHORT TERM /TONIGHT/...
PRIMARY CONCERN TONIGHT WILL BE CONVECTIVE TRENDS. MCV FROM
OVERNIGHT CONVECTION IS MOVING EASTWARD ACROSS MO...HOWEVER FORCING
ASSOCIATED WITH LINGERING H85/H7 TROUGH FROM MCV INTO ERN NE WILL
CONTINUE TO PRODUCE UVM ACROSS IA INTO AT LEAST THIS EVENING.
AIRMASS IS CURRENTLY UNCAPPED WITH 1500 J/KG MLCAPE AND 100 PLUS
J/KG 0-3KM CAPES. WITH WEAK MEAN WIND AND EFFECTIVE
SHEAR...MEANDERING OUTFLOW BOUNDARIES IN THESE FAVORABLE
THERMODYNAMIC CONDITIONS MAY PRODUCE A FEW FUNNEL CLOUDS OR
MICROBURSTS IN COLLAPSING CELLS. WITH SLOW MOVEMENT AND PWS AT OR
ABOVE 2 INCHES...LOCALLY HEAVY RAINS HAVE OCCURRED AND MAY CONTINUE.
CONVECTION WILL STILL BE POSSIBLE...BUT LIKELY DIMINISH OVERNIGHT
WITH LOSS OF HEATING. HAVE ALSO ADDED FOG MENTION OVER CENTRAL AND
SOUTHERN AREAS. WITH LIGHT WINDS...SCATTERED RAINS...AND DEWPOINTS
AOA 70F...FOG POSSIBLE.
.LONG TERM /FRIDAY THROUGH THURSDAY/...
WEAK SYSTEM EXPECTED TO BE EAST OF REGION LATER TONIGHT THOUGH WATER
VAPOR IMAGERY SHOWS ANOTHER UPSTREAM SHORT WAVE IN SW COLORADO THIS
AFTERNOON. MODELS HAVE BEEN HAVING DIFFICULTY WITH THE TRACK AND
STRENGTH OF THIS FEATURE AS WELL...THOUGH IT LOOKS LIKE IT SHOULD
IMPACT THE AREA TOMORROW AND HAVE INCREASED POP OVER THE AREA TO
CHANCE VALUES OVER THE SOUTH FOR THE AFTERNOON HOURS ESPECIALLY.
NEXT SYSTEM WILL BE THE NORTHERN STREAM SHORT WAVE APPROACHING FROM
WESTERN MN BY LATE SAT AFTERNOON. WE CONTINUE TO BE OUTLOOKED FOR
SVR CHANCES OVER THE WEST...THOUGH SOME UNCERTAINTIES REMAINS AS TO
HOW MUCH DAYTIME HEATING WILL INFLUENCE THE EVOLUTION OF THE STORMS
AS THEY MOVE THROUGH. WESTERLY FLOW INCREASES ALOFT WITH BEST WINDS
OVER THE NORTH. FOR NOW...GFS HAS THE NORTHEAST BETTER PEGGED FOR
SFC CONVERGENCE AND SUPPORT FROM ALOFT. HAVE INCLUDED POP FOR THE
ENTIRE AREA THROUGH THE NIGHT HOURS AND THEN FIRST REAL SHOT OF DEW
POINT CLEARING AIRMASS DRIVING SOUTHEAST INTO THE AREA OVER THE
NORTHEAST SECTIONS ESPECIALLY. THE AIRMASS OVER THE SOUTHWEST THIRD
MAY NOT REALIZE THE DRYING AS MUCH...WITH THE RIDGE HOLDING ON OVER
THAT PORTION OF THE FORECAST AREA. THE PATTERN HAS SHIFTED TO A MORE
PROGRESSIVE WNW FLOW WITH MORE ENERGY EXPECTED TO CROSS THE PLAINS
NEXT WEEK. THIS SHOULD ENHANCE OUR CHANCES FOR RAIN ALONG WITH SOME
QUICK CHANGES IN AIRMASS OVER THE AREA. WITH ANOTHER FRONT
APPROACHING ON TUESDAY...TEMPS SHOULD SHOOT UP ON MONDAY BRIEFLY
BEFORE WE SEE ANOTHER COOLER AIRMASS ENTERING THE PICTURE BY
TUESDAY. A CANADIAN HIGH PRESSURE SYSTEM SHOULD SETTLE INTO THE
REGION FOR WED AND THURSDAY PRIOR TO ANOTHER SYSTEM LATE IN THE
PERIOD. FOR NOW...HAVE HELD OFF ON ANY PRECIP LATE DUE TO TIMING
UNCERTAINTIES. SOME ADJUSTMENTS TO POP WILL UNDOUBTEDLY NEED TO BE
MADE NEXT WEEK...BUT THE GOOD NEWS IS THAT THE NW FLOW SHOULD
CONTINUE TO SUPPRESS THE TEMPERATURES FOR AT LEAST THROUGH THE
EXTENDED.
&&
.AVIATION...04/18Z
INITIAL CONCERN WILL BE SLOW MOVING CONVECTION CURRENTLY AFFECTING
CENTRAL IA BUT AVOIDING MOST SITES FOR THE TIME BEING...THUS NOTHING
MORE THAN VCSH WORDING AT KFOD/KDSM/KALO. ONLY CARRIED IN THE BODY
AT KOTM WHERE ISOLATED SOUTH CENTRAL SHOWERS MAY BUILD IN DAYTIME
HEATING AS THEY WORK EASTWARD. NEXT ITEM OF CONCERN WILL BE FOG
DEVELOPMENT OVERNIGHT. WITH LINGERING LOW LEVEL MOISTURE FUELED BY
ADDITIONAL SCT CONVECTION...FEEL AT LEAST MVFR FOG DEVELOPMENT A
GOOD BET. IFR/LIFR POSSIBLE AS WELL BUT HAVE ONLY GONE DOWN TO IFR
UNTIL TRENDS BECOME MORE CLEAR. CONDITIONS SHOULD IMPROVE FRI
MORNING...BUT MVFR CIGS MAY LINGER AFTER FOG LIFTS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE
&&
SHORT TERM/AVIATION...SMALL
LONG TERM...REV
Hazardous weather outlook, Aug 4, 2:42 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT THU AUG 4 2011
IAZ070>075-081>086-092>097-051100-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
342 PM CDT THU AUG 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SLOW MOVING THUNDERSTORMS ARE EXPECTED TONIGHT...
ESPECIALLY DURING THE EVENING HOURS. LOCALLY HEAVY RAINS ARE
POSSIBLE. A FEW STORMS MAY ALSO BE SEVERE WITH LARGE HAIL OR
DAMAGING WINDS. AFTER THE PRECIPITATION DIMINISHES OVERNIGHT...FOG
MAY FORM AND BE LOCALLY DENSE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE FRIDAY...AND AGAIN
LATE MONDAY AND TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER
WITH THE ACTIVITY LATE SATURDAY. AT THIS TIME LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN SEVERE THREATS.
.SPOTTER INFORMATION STATEMENT...
OUTSIDE OF A LOW POTENTIAL LATE SATURDAY...SPOTTER ACTIVATION IS
NOT ANTICIPATED.
IAZ035>039-044>050-057>062-051100-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
342 PM CDT THU AUG 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN ISOLATED THUNDERSTORM IS POSSIBLE EARLY THIS EVENING. SEVERE
WEATHER AND HEAVY RAINS ARE NOT ANTICIPATED. AFTER THE
PRECIPITATION DIMINISHES OVERNIGHT...FOG MAY FORM AND BE LOCALLY
DENSE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE FRIDAY...AND AGAIN
LATE MONDAY AND TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER
WITH THE ACTIVITY LATE SATURDAY. AT THIS TIME LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN SEVERE THREATS.
.SPOTTER INFORMATION STATEMENT...
OUTSIDE OF A LOW POTENTIAL LATE SATURDAY...SPOTTER ACTIVATION IS
NOT ANTICIPATED.
IAZ004>007-015>017-023>028-033-034-051100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
342 PM CDT THU AUG 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE FRIDAY...AND AGAIN
LATE MONDAY AND TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER
WITH THE ACTIVITY LATE SATURDAY. AT THIS TIME LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN SEVERE THREATS.
.SPOTTER INFORMATION STATEMENT...
OUTSIDE OF A LOW POTENTIAL LATE SATURDAY...SPOTTER ACTIVATION IS
NOT ANTICIPATED.
SMALL
In the hours before
Special weather statement, Aug 4, 1:45 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT THU AUG 4 2011
IAZ070>075-081>086-092>097-050000-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...WINTERSET...
INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
245 PM CDT THU AUG 4 2011
...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...
CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL
CLOUDS FROM SOUTH OF INTERSTATE 80 TO THE MISSOURI BORDER.
USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND WEAK
THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY A FEW
HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A TORNADO OR
CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE REPORT IT
IMMEDIATELY TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL
WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME NECESSARY...
TAKE APPROPRIATE ACTION.
SMALL
Funnel Cloud, Black Hawk
- When
- August 4, 4:40 PM CST to 4:50 PM CST
- Where
- Black Hawk County, 1.38 mi N of (Alo)waterloo Muni A
- Reported by
- Trained Spotter
- Coordinates
- 42.570, -92.400
Rope funnel cloud reaching about half way to the ground, reported by multiple trained spotters and the observer at the Waterloo Airport. The funnel cloud lasted about 10 minutes before dissipating.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, August 4, 20111 death · 5 injured · 1 event
- Excessive Heat in Texas, August 4 to 5, 20111 death · 1 event
- Excessive Heat in Louisiana, August 4, 20111 death · 1 event
- Hail and Damaging Winds in North Dakota, August 4, 20113 injured · $70,000 · 1.75 in hail · 5 events
- Damaging Winds and Lightning Strike in Mississippi, August 4 to 6, 2011$150,000 · 60 kt wind · 10 events
- Excessive Heat in Texas, August 4, 2011$200,000 · 1 event
- Damaging Winds and Lightning Strike in Alabama, August 4, 2011$42,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2011$20,000 · 50 kt wind · 14 events
- Flash Flood and Hail in Kansas, August 4 to 5, 2011$20,000 · 1.75 in hail · 10 events
- Wildfire in Texas, August 4 to 5, 2011$20,000 · 1 event
- Damaging Wind and Lightning Strike in Alabama, August 4, 20111 injured · $2,000 · 52 kt wind · 2 events
- Excessive Heat in South Carolina, August 4, 20118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319213.